Why is hair growning thicker and more black after 41 sessions of laser?
Doctor Answers 2
Paradoxical hair stimulation?
I am so sorry to hear about your facial hair issues. My heart goes out to those women who have to deal with these stubborn hair on their face. I know it can be very frustrating indeed. Presuming that enough power was used with all your previous treatments with Alexandrite and Soprano ICE, what you have developed is called "paradoxical hair stimulation". The exact cause of this phenomenon is not known at the time of this writing. In many individuals the hormone tests seem to come back as normal. But were all the hormones tested? Ideally one need to check for Testosterone, Androstenedione, Dehydroepiandrosterone sulfate, 17-hydroxyprogesterone, Prolactin, LH and FSH, after overnight fasting, preferably on the third day of menstrual cycle, to be able to assess the role of any significant known hormonal issues. While hormone testing might help understand if there are any issues, it does not help cure the imbalance; but certain medications like Spironolactone, or Metformin might help to some extent thru the series of laser sessions. Paradoxical hair stimualation typically occurs in facial and upper neck areas. I have never seen that in the body, below the neck, for example under arms or bikini or legs. We have seen good response with high powered laser settings in those with paradoxical hair growth; nevertheless maintenance sessions 3-4 times a year would be necessary, indefinitely. Its not realistic to expect permanent removal for life. You can try Vaniqa cream to delay the regrowth, and in my experience its too expensive and does not work in everyone. Hope this helps and hope you will find some doctor to help you out where you live.
Alexandra using the alexandrite laser
After 41 sessions, I would say that further treatment is fruitless. Facial hair is tough to eradicate and this proves it. There is paradoxical hair growth in some people. This is mainly seen in Mediterranean descent. I would stop now and try using Vaniqa. This slows hair growth.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.